I RUDERMAN1,2, S HOLT1,2, T HEWITSON1,2, E SMITH1,2, R KRISHNASAMY5,N GRAY5, C HAWLEY4, V OLIVER4, G TALAULIKAR6 , G KIRKLAND3, S MASLEN3, N TOUSSAINT1,2
1Department of Nephrology, The Royal Melbourne Hospital, Melbourne, Victoria; 2Department of Medicine (RMH), The University of Melbourne, Melbourne, Victoria; 3Department of Nephrology, Royal Hobart Hospital, Hobart, Tasmania; 4Department of Nephrology, Princess Alexandra Hospital, Brisbane, Queensland; 5Department of Nephrology, Sunshine Coast Hospital and Health Service, Sunshine Coast, Queensland; 6Department of Nephrology, Canberra Hospital, Canberra, Australian Capital Territory
Aim: Removal of PBS funding for the calcimimetic agent cinacalcet in Australia has provided a unique opportunity to assess changes to biochemical and clinical outcomes in dialysis patients following the cessation of this medication.
Background: Secondary hyperparathyroidism (SHPT) is a common complication of chronic kidney disease and is associated with significant abnormalities in bone metabolism and associated cardiovascular disease. Management of SHPT is challenging and involves correction of mineral abnormalities or more direct interventions with either cinacalcet or parathyroidectomy.
Methods: Retrospective data was collected from dialysis patients whom had ceased cinacalcet therapy after August 2015 from five different institutions in Australia. Clinical outcomes and changes in biochemical parameters were assessed over a 12-month period of follow up from cessation of cinacalcet.
Results: 168 patients were included, mean age 64.5±15 years. 157 patients were on haemodialysis and 11 on peritoneal dialysis. Biochemical changes from baseline to 12 months after cessation included increased serum parathyroid hormone (PTH) from 51 (IQR 24.5-92.8) pmol/L to 74 (IQR 31.7-138.5) pmol/L (p<0.0005) and increased serum calcium from 2.33±0.22mmol/L to 2.41±0.17mmol/L (p<0.0005). Over the 12-month period following cessation of cinacalcet, there were 17 parathyroidectomies, one episode of calciphylaxis and 33 deaths. Seven patients recommenced cinacalcet, meeting criteria under a special access scheme.
Conclusion: Significant increases in serum PTH and calcium occurred over a 12-month period following withdrawal of cinacalcet. Longer term follow-up will allow us to identify if these biochemical changes are associated with increased rates of parathyroidectomies and cardiovascular mortality and morbidity.